Brandon Fainstad, MD.
- Develop a framework for differentiating the common types of tremors and their etiologies
72 year old man presents to the ED after multiple ground level falls (GLFs) earlier in the day. Starting around 11 am his legs became weak and tremulous. He had about 8 GLFs in the 3 hours prior to presenting to the emergency room. On review of systems, he reports dry mouth, palpitations and difficulty talking. He denies fevers/chills, nausea/vomiting, chest pain, light-headedness, shortness of breath. He denies any illicit substance or alcohol use. He has a history of bipolar disorder, hyperlipidemia, hypertension and a essential tremor that has been worsening over the past year. He takes olanzapine, amitriptyline, venlafaxine, pregabalin, lisinopril, atorvastatin and zolpidem prn.
On exam, his vital signs are 35.9C , HR 100, BP 140/60, SaO2 95%. He appears mildly uncomfortable, he has dilated pupils that are responsive to light. His mucus membranes are dry. His cardiopulmonary exam is notable for irregularly irregular heart rate. He has facial twitching in the bilateral lower eyelids and a high amplitude tremor in his bilateral outstretched arms which resolves at rest. He has difficulty with finger to nose but the tremor dose not worsen as his finger approaches the target. He has slow rapid alternating movements but intact heel to shin bilaterally. He was unable to stand to test his gait.
The patient has a POSTURAL or ACTION tremor. The fact that it improves while supported at rest differentiates it from a RESTING tremor and that it does not worsen as the finger approaches it’s target differentiates it from an INTENTION tremor. This leaves three potential explanations, 1. worsening of his prior essential tremor, 2. exaggerated physiologic tremor (e.g. from drugs or anxiety) or 3. new Parkinsonism tremor.
Cr 2 (baseline 1.4), WBC 15
Sinus tachycardia with frequent PVCs
Given his dilated pupils, dry mucus membranes and increased ectopy there was suspicion for anti-cholinergic toxicity. On further probing the patient explained he took a handful of amitryptiline at the recommendation of his friend who thought it would help with his depressed mood. This anti-cholinergic toxicity likely exacerbated his underlying essential tremor. The tremor may have been an exagerated physiologic tremor but this was thought to be unlikely given the severity, lower frequency and impact on her lower extremities. All anti-cholinergic medications were held and the patient was monitored on telemetry. Over the next 24hr his cardiac rhythm normalized and his tremors improved toward baseline.
TAKE HOME POINTS
- There are three categories of tremors defined by what action or inaction precipitate or improve them. POSTURAL worsens with movement or resistance to gravity, RESTING is worst when supported and resting while INTENTION is worsens at the body part approaches it’s target during movement.